Mohamed Modar Abidian, MD1, Anand Nath, MD2, Shervin Shafa, MD2
1MedStar Washington Hospital Cetner, Washington, DC; 2MedStar Georgetown University Hospital, Washington, DC
Introduction: Esophageal perforation can range from micro perforation to full wall thickness rupture. Patient symptoms can vary based on the injury extent. Common causes of perforation include iatrogenic (endoscopy), traumatic, peptic ulceration and/or foreign body ingestion. Rarely, spontaneous perforation (Boerhaave’s syndrome) occur as a result of sudden increase in the intraesophageal pressure from severe vomiting. The management depends on the severity of the rupture and includes conservative therapy, endoscopy and/or surgery. We present a rare incidence of spontaneous esophageal perforation in the setting of bevacizumab therapy.
Case Description/Methods: Our patient is a 57 year-old female with past medical history of colorectal cancer diagnosed in 2002. Since then, patient had undergone partial resection of the colon, radiotherapy and multiple courses of chemotherapy. However, her colorectal cancer had metastasized to retroperitoneal and pelvic lymph node, skeletal bones and lungs. Her last chemotherapy regimen included FOLFIRI (Fluorouracil, Leucovorin, Irinotecan) plus Bevacizumab, which was started 8 days prior to admission. The patient had also complained of persistent nausea and recurrent vomiting prior to admission. She had also reported lower abdominal pain, prompting a CT of the abdomen. The CT showed small pneumomediastinum in the posterior mediastinum located between the distal esophagus and the descending thoracic aorta (Figures 1-2). The patient had remained hemodynamically stable without any other clinical features of active perforation. The decision was made to forego endoscopic diversion and to continue with conservative management. She remained nothing per mouth and received antibiotics and intravenous fluids. A follow-up esophagram did now show evidence of contrast leak at the site of perforation (Figure 3).
Discussion: Bevacizumab has shown improved outcomes in patients with metastatic colorectal However, gastrointestinal perforation is an adverse event reported in 0.3–3.2% of patients. The mechanism by which bevacizumab induces perforation has not been determined, but may be associated with delayed wound healing. Moreover, Bevacizumab is frequently combined with cytotoxic regimens, including taxanes, which may be associated with gastrointestinal wall inflammation and necrosis. It is possible that her episodes of emesis may have contributed to this microperforation. As more cases are reported, clinicians can gain better understanding of related adverse effects of this medication.
Citation: Mohamed Modar Abidian, MD; Anand Nath, MD; Shervin Shafa, MD. P1198 - BEVACIZUMAB-INDUCED ESOPHAGEAL PERFORATION: A CASE REPORT. Program No. P1198. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.